PPI use associated with risk of stroke, myocardial infarction

Share this content:
High-dose PPI correlated with elevated rates of ischemic stroke and MI.
High-dose PPI correlated with elevated rates of ischemic stroke and MI.

(HealthDay News) — Proton pump inhibitor (PPI) use is associated with increased risk of first-time ischemic stroke and myocardial infarction (MI), according to a study published online Oct. 12 in the Journal of Internal Medicine.

Thomas SG Sehested, MD, from The Danish Heart Foundation, and colleagues identified all Danish individuals with no prior history of MI or stroke who had elective upper gastrointestinal endoscopy performed between 1997 and 2012. The authors examined the correlation between current PPI use/dose and the risk of first-time ischemic stroke and MI.

The researchers identified 7,916 ischemic strokes and 5,608 MIs among 214,998 individuals during a median follow-up of 5.8 years. After adjustment for age, sex, comorbidities, and concomitant medications, the rates of ischemic stroke and MI were significantly increased with current PPI exposure (hazard ratios, 1.13 and 1.31). High-dose PPI was correlated with elevated rates of ischemic stroke and MI (hazard ratios, 1.31 and 1.43, respectively). There was no significant correlation for histamine H2 receptor antagonist use with ischemic stroke or MI. Compared with non-users, long-term PPI users had 29% and 36% greater absolute risks of ischemic stroke and MI, respectively, within a six-month period.

"Use of PPIs was associated with increased risks of first -time ischemic stroke and MI, particularly among long -term users and at high doses," the authors write.

Several authors disclosed ties to the pharmaceutical industry.

Reference

Sehested TSG, Gerds TA, Fosbøl EL, et al. Long-term use of proton pump inhibitors, dose-response relationship, and associated risk of ischemic stroke and myocardial infarction. J Intern Med. 2017 Oct 12. doi: 10.1111/joim.12698.

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Cardiovascular Disease Information Center

Sign Up for Free e-newsletters